Woman dies from seizure 6 months after government cut Medicaid benefits and sent her back to work
An eastern Tennessee woman died from an epileptic seizure less than six months after her government benefits stopped paying for medication.
Amy Schnelle, a former factory worker, received disability benefits for several years and had been seizure-free since 2015 thanks to powerful drugs paid for by her Medicaid coverage, reported WATE-TV.
But the Social Security Administration sent the 31-year-old Schnelle a notice in September that she was healthy enough to go back to work, but she was unable to afford the $1,200 monthly costs for the drugs she needed to avoid life-threatening seizures.
“I bite my tongue,” Schnelle told WATE in September. “There were times where I bumped my head. It would take me hours to come back.”
Schnelle appealed the government’s decision, and the makers of three of the four drugs she took offered free samples in the meantime, but she relapsed in October without the full supply of prescription pills she took to control her epilepsy.
“She had a whole lot of seizures because one of the medicines didn’t come through,” said her mother, Sylvia Schnelle. “Once you stop your medicine so abruptly you go into a tailspin of seizures and you don’t come out of it.”
Schnelle wrote her congressman, Rep. Jimmy Duncan (R-TN), and her benefits resumed in January.
“The doctors have been understanding,” she said in September. “I’m hoping that the government will be just as understanding. I don’t want to have a seizure in front of them in order for them to understand.”
But a few weeks later, on Feb. 17, Schnelle texted her mother to say she’d had a “bad” seizure and begged for help — but she was already dead when her mother arrived.
“Amy was on her stomach and she had already died,” Sylvia Schnelle said. “She died from a seizure.”
Although she had resumed taking her anti-seizure medication, Schnelle’s mother blames the interruption for her daughter’s death.
“I don’t think my Amy would have died if there wasn’t a cut in her medicine,” she said.